Missouri, 2012

Flash Flood and Hail in Missouri, May 4, 2012

May 4, 2012 · NWS EAX · 3 events in 2 counties and zones

A cold front moved across the area in the early morning hours of May 4th, 2012. An isolated severe thunderstorm with large hail, was observed across north central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front moved across the area in the early morning hours of May 4th, 2012. An isolated severe thunderstorm with large hail, was observed across north central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 3, 11:31 PM CST, 47 minutes earlier.

Area forecast discussion, May 3, 11:31 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1231 AM CDT Fri May 4 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Main concern deals with potential for severe convection later this
evening and into the overnight hours.

This evening and tonight:

A weak area of low pressure was situated over south central KS with
a weak frontal boundary northward from that low through southeastern
NE and into IA. There are also a plethora of other boundaries that
exist from overnight and morning convection. Any of these boundaries
could help initiate convection late this afternoon but expect storms
to initiate in IA and NE along a quasi-stationary boundary draped
through the area. Extreme instability is forecast by late this
afternoon with anywhere from 3000 to 4000 J/kg of CAPE available.
Weak upper level winds will limit deep layer shear to around 30-40
kts but given the extreme instability this will be more than enough
to get rotating/organized storms. With the extreme instability and
initial supercellular mode, very large hail and damaging downburst
winds would the initial threats with any storm. The low level jet
is forecast to intensify around sunset which may enhance low level
shear leading to an uptick in mesocyclone intensity, but with low
amounts of deep layer shear available storms should organize into
one or more convective complexes that should then track east
southeast through much of the forecast through 1-3 am or so. The
northeastern half of the forecast area has the best chances of
seeing storms given initiation in IA/NE. Very high instability would
remain for any storms to work with so severe weather will remain
likely as the storms progress through the region. However the main
threat should be damaging winds with large hail remaining possible.

Friday - Saturday:

There may be lingering effects of the overnight convection that
impact our weather for Friday. Cloud cover may inhibit temperatures
a bit but still think we should be able to warm into the mid to
upper 80s. High dewpoints will remain in place which will make it
feel more like the low to mid 90s. The stalled frontal boundary
should remain across IA and NE and lead to more thunderstorms in
that area. These storms may drift southeastward into mainly northern
MO Friday evening/overnight. Shear looks marginal at best but given
the instability a few severe storms may pop up and/or move into the
forecast area during the overnight hours. We look to remain fairly
well mixed through the overnight hours low temperatures should very
warm, likely in the low 70s through urban areas of the Kansas City
metro. Surrounding areas will likely fall into the mid to upper 60s
both nights.

CDB

Medium Range (Sunday through Thursday)...

The active pattern will continue into the medium range as models are
in good agreement that by Sunday a upper trough will extend from the
northern High Plains into the southwestern CONUS. On Sunday an upper
low will cut off in the base of the trough across the southwest and
a second upper low will cut off and move into the extreme northern
Plains. This trough moving through the northern Plains will help
drive a cold front into the area on Sunday. The strongest upper
level forcing will remain north of the area however the area will
reside in a highly unstable warm sector. Thunderstorms will develop
across the area on Sunday with potential for severe weather. The
main threats would be large hail and damaging winds.

Beyond Sunday...conditions look dry and rather benign through the
remainder of the period. The upper trough over the Northern Plains
will move into the Upper Midwest late Monday into Tuesday. The EC is
a little further south with this feature than the GFS and does try
to produce very light QPF across the forecast area on Tuesday
however conditions should be very dry with surface high pressure
over the area. Otherwise...surface high pressure should dominate
through Wednesday and into Thursday. On Thursday the aforementioned
cut off low that developed over the southwestern CONUS on Sunday
will continue to remain entrenched over the southwest through the
first half of the work week. The GFS...which is the more progressive
of solutions... begins to kick this system out out of the southwest
into the western Panhandle of Texas. This will draw moisture back
northward out of the Gulf with a return to southerly flow.
Precipitation however looks to hold off until beyond this forecast
period. After a warm Sunday with highs in the low to mid 80s, highs
will be near normal for the work week in the upper 60s to mid 70s.

73

&&

.AVIATION...

For the 06Z TAFs...line of thunderstorms developing over northwest
Missouri will likely affect STJ but may stay to the northeast of the
KC terminals. May see a convective system develop into central
Missouri later tonight. After this system clears the area on Friday
expect dry and VFR conditions for the remainder of the period.

Hawblitzel

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 3, 4:27 PM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT THU MAY 3 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
527 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE REDEVELOPING THIS EVENING IN PORTIONS OF
IOWA...NEBRASKA...AND NORTH CENTRAL KANSAS ALONG A STALLED BOUNDARY.
THESE STORMS ARE FORECAST TO MOVE INTO THE OUTLOOK AREA LATER THIS
EVENING INTO THE OVERNIGHT. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS MAY LINGER OVER THE EASTERN PORTIONS OF THE
OUTLOOK AREA FRIDAY MORNING. WHILE THE SEVERE WEATHER THREAT WILL BE
DIMINISHED A FEW OF THESE STORMS MAY STILL BE CAPABLE OF PRODUCING
SMALL HAIL.

UNSEASONABLY WARM AND HUMID AIR WILL OVERTAKE THE REGION BY FRIDAY
WITH TEMPERATURES CLIMBING NEAR 90 DEGREES FRIDAY AND SATURDAY. HEAT
INDEX VALUES NEAR 95 DEGREES ARE POSSIBLE FRIDAY AND SATURDAY
AFTERNOON.

THERE IS A SMALL CHANCE FOR SEVERE THUNDERSTORMS ACROSS MAINLY
NORTHERN MISSOURI BOTH FRIDAY EVENING AND SATURDAY EVENING. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS.

AN EXTREMELY UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE ENTIRE
OUTLOOK REGION SUNDAY AFTERNOON AND EVENING. THIS MAY ALLOW FOR
SEVERE THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN HAZARD FROM STORMS LATE SUNDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA TONIGHT.

MJM

In the hours before

Special weather statement, May 3, 11:08 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1208 AM CDT FRI MAY 4 2012

KSZ102-MOZ011-012-040545-
ANDREW MO-DONIPHAN KS-HOLT MO-
1208 AM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ANDREW...
SOUTHEASTERN HOLT AND NORTHERN DONIPHAN COUNTIES UNTIL 1245 AM CDT...

AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HIGHLAND...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FOREST CITY...OREGON...AMAZONIA AND FANNING.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 58 AND 71.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3989 9534 3994 9535 4001 9533 4000 9531
      4001 9532 4002 9532 3999 9480 3977 9497
      3984 9535 3988 9535
TIME...MOT...LOC 0508Z 277DEG 22KT 3992 9522

MJM
Special weather statement, May 3, 11:12 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1212 AM CDT FRI MAY 4 2012

MOZ005-014-015-040600-
DAVIESS MO-GRUNDY MO-HARRISON MO-
1212 AM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRISON...WESTERN
GRUNDY AND NORTHEASTERN DAVIESS COUNTIES UNTIL 100 AM CDT...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GILMAN CITY...OR 13 MILES SOUTHEAST OF
BETHANY...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GILMAN CITY AND BRIMSON.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4026 9368 4001 9363 4004 9401 4016 9404
TIME...MOT...LOC 0512Z 260DEG 7KT 4010 9392

HAWBLITZEL

The radar

The Pleasant Hill radar (KEAX), 141 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Daviess

When
May 4, 12:18 AM CST
Where
Daviess County, 4.28 mi NNE of Jamesport
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.030, -93.800

Hail, Grundy

When
May 4, 12:28 AM CST
Where
Grundy County, Dunlap
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.120, -93.480

Flash Flood, Daviess

When
May 4, 1:00 AM CST to 7:00 AM CST
Where
Daviess County, 1.73 mi WNW of Coffey to 0.67 mi WNW of Coffey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.110, -94.030

Highway B was closed due to rushing water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371648, 371649, 371647.